Up to Date
Last Updated - 12/29/22View our editorial policy
Xanax overdose is often mild, but when Xanax is mixed with substances like alcohol or opiates, it can cause breathing problems and even fatal overdoses.
Xanax is a prescription medication that belongs to the benzodiazepine class of drugs. It may be referred to by its generic name, alprazolam. Doctors typically prescribe Xanax and other benzodiazepines to treat anxiety, panic and sleep problems, but people occasionally take this medication to treat spasms, tremors, seizures and substance withdrawal. While Xanax is a prescription medication, physical dependence is common with ongoing use, meaning that the body adapts to the drug and will undergo withdrawal when a person stops taking it.
Given that benzodiazepines like Xanax have a relaxing effect and can lead to physical dependence, some people may misuse this drug. In fact, according to the American Psychiatric Association, 13% of adults in the U.S. used benzodiazepines in the past year as of 2018, with 17% of those people misusing them. This misuse can include using a prescription differently than intended, such as by taking larger doses than prescribed, or by taking a benzodiazepine like Xanax without a prescription.
When someone takes more Xanax than prescribed — or uses it without a prescription — they are putting themselves at risk of an overdose, especially when Xanax is combined with other medications or substances like opioids and alcohol. It can be dangerous to mix Xanax with other substances, but people sometimes desire to amplify the effects of Xanax and will use it with alcohol or opiates despite the risks. Xanax alone can sometimes lead to overdose, but a person is more likely to overdose when combining Xanax with alcohol or other drugs.
Related Topic: Xanax and Alcohol
Insurance May Cover the Cost of Rehab
Cost should not stop you from getting the help you need. See if your insurance is accepted at The Recovery Village.
Signs of Xanax Overdose
An overdose occurs when someone takes more Xanax than prescribed and their body has an adverse reaction. This reaction may be mild, severe or even fatal, but experts report that fatal overdoses from Xanax alone are not common.
Mild Xanax overdose symptoms may include:
- Slurred Speech
- Lack of Coordination
More severe signs of Xanax overdose may include:
- Trouble breathing
- Respiratory arrest
- Chest pain
- Irregular heart rhythm
Xanax Overdose Statistics
According to the CDC, Xanax contributed to 6,209 overdose deaths in 2016. Approximately 96.2% of those overdoses involved other substances, including hydrocodone, methadone, heroin, and fentanyl. Xanax was also the fifth-leading cause of drug overdoses that year.
While Xanax overdose is relatively prevalent, prescribing benzodiazepine drugs like Xanax is becoming more common. The data show that in 2015, 7.4% of outpatient medical visits involved a benzodiazepine prescription, up from 3.8% in 2003.
Causes of Xanax Overdose
The amount of Xanax required to overdose depends on a variety of different factors. These include:
- The presence of other substances, such as opioids or alcohol
- Age (people over the age of 65 are at an increased risk for overdose)
- Current weight
- The body’s individual ability to process medication
- Heart, kidney or liver conditions
The average dose doctors prescribe is 0.25 mg to 0.5 mg taken three times per day, but higher or lower amounts may also be prescribed. Taking more than the prescribed amount or taking non-prescribed Xanax can lead to an overdose — one person’s prescribed dose could be too high for another person, causing an overdose.
While taking more Xanax than prescribed can lead to an overdose, it is also possible to overdose on a prescribed dose when Xanax is combined with other substances, particularly alcohol and opiates like heroin or prescription painkillers. When people combine Xanax and alcohol, they are at risk for suppressed breathing, which can require a ventilator to restore normal breathing. Those who overdose on a combination of alcohol and Xanax may appear to be in a stupor. The combination of alcohol and Xanax creates this effect, because both substances slow the activity of the nervous system.
The same effects occur when combining Xanax with opioids. The National Institute on Drug Abuse reports that over 30% of opioid overdoses involve benzodiazepines like Xanax. In 2016, the Centers for Disease Control and Prevention (CDC) even issued new guidelines suggesting that doctors no longer prescribe opioids and benzodiazepines at the same time.
Other substances beyond alcohol and opioids can lead to an overdose when combined with Xanax. These include:
- Any type of sedative that affects the central nervous system
- Antifungal medication
- Muscle relaxers
- Certain medications prescribed for obsessive-compulsive disorder and heartburn
- Certain antidepressants
Are you or a loved one struggling with addiction?
Our Recovery Advocates are available 24/7 to help.
When someone uses Xanax for a while, they may not feel the effects as quickly as when they first started taking it. This is known as tolerance. If someone has developed a Xanax tolerance, it’s easier to unintentionally overdose because the effects of Xanax don’t occur right away or may seem milder than they actually are. This can cause someone to take larger and larger doses, which can be dangerous. Research shows that while benzodiazepine overdoses are usually mild, Xanax is more toxic than other drugs in this class. People who overdose on Xanax are more likely to be admitted to the intensive care unit and require treatment with a ventilator. This means that if a person develops a tolerance and takes higher and higher Xanax doses, overdose and related complications can occur.
Xanax Overdose Complications
The effects of a Xanax overdose vary from person to person. Some people may experience mild symptoms, such as confusion, slurred speech, and trouble with coordination. For others, a Xanax overdose can lead to coma and even death. As noted previously, some overdoses may lead to breathing difficulties that require a ventilator in a hospital setting.
The best way to prevent complications from occurring is to seek emergency medical treatment immediately, even if only mild symptoms are present. When someone seeks prompt treatment, the chances of a full recovery are much higher. There are fewer long-term effects when early treatment is given.
Xanax Overdose Treatment
If you suspect that someone has overdosed on Xanax, it’s important to seek medical attention immediately. Paramedics and emergency room staff know how to counteract a Xanax overdose and can help improve the chances of recovery. If a person takes an ambulance, he or she may receive a dose of activated charcoal to help absorb some of the drugs in their system.
At the hospital, overdose treatment may consist of pumping the stomach or using medication to counteract the effects of Xanax. Patients may receive IV fluids to help with rehydration, and they may stay in the hospital for a few days for observation. Some patients may need to be treated with a ventilator for breathing difficulties.
After undergoing treatment for an overdose, the next step in recovery is to seek further treatment at a drug rehabilitation program. If you or someone you love is struggling with a Xanax addiction, The Recovery Village Palm Beach at Baptist Health can help. Contact us today to learn more about our peaceful South Florida treatment facility and find an individualized program that works well for your situation.
Harvard Medical School. “Benzodiazepines (and the alternatives).” March 15, 2019. Accessed June 24, 2020.
American Psychiatric Association. “Study Finds Increasing Use, and Misuse, of Benzodiazepines.” December 17, 2018. Accessed June 24, 2020.
Michael Kang et al. “Benzodiazepine toxicity.” National Center for Biotechnology Information, April 23, 2020. Accessed June 24, 2020.
Cafasso, Jacquelyn. “Can You Overdose On Xanax?” Healthline, February 20, 2018. Accessed June 24, 2020.
National Institute on Drug Abuse. “Benzodiazepines and Opioids.” March 2018. Accessed June 24, 2020.
Dowell, D., Haegerich, T.M., Chou, R. “CDC Guideline for Prescribing Opioids for Chronic Pain — United States, 2016.” Journal of the American Medical Association, April 2016. Accessed June 24, 2020.
Pfizer Medical Information. “XANAX® (Alprazolam) Tablets, CIV.” Accessed June 24, 2020.
Geoffrey K. Isbister et al. “Alprazolam is relatively more toxic than other benzodiazepines in overdose.” British Journal of Clinical Pharmacology, July 2004. Accessed June 24, 2020.
Hedegaard, Holly; et. al. “Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2011–2016.” National Vital Statistics Report, December 12, 2018. Accessed June 24, 2020.
Sumit Agarwal and Bruce Landon. “Patterns in Outpatient Benzodiazepine Prescribing in the United States.” JAMA Network Open, January 2019. Accessed June 24, 2020.